Alert archive / California / Wind Advisories in 2020
Wind Advisory 12, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Apr 2, 2020, 1:16 PM PDT for Imperial County, California. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2020, 1:16 PM PDT (20:16 UTC)
- Expired
- Apr 2, 2020, 10:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970 WWUS75 KPSR 022016 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 116 PM MST Thu Apr 2 2020 CAZ562-030500- /O.NEW.KPSR.WI.Y.0012.200402T2016Z-200403T0500Z/ Imperial County Southwest- 116 PM PDT Thu Apr 2 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 10 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 2, 11:58 AM PDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 2, 11:58 AM PDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1158 AM MST Thu Apr 2 2020 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Temperatures for the remainder of the week will stay near or slightly above normal readings under continued dry conditions. Sunny days and clear nights will be the rule through most of the weekend. A weather disturbance will approach the region early next week, allowing for a gradual cooling trend and a return to slightly below normal temperatures beginning next Monday or Tuesday. A few showers may be possible over the lower deserts by next Tuesday as well. && .DISCUSSION... At 2 am this morning dry westerly flow aloft was present across the area as seen by latest plot data and surface observations. IR imagery showed clear skies area wide, and surface dewpoints over the central deserts were down 5-15 degrees over the past 24 hours and mostly ranged from the low 30s to low 40s. For the rest of today we can expect dry westerly flow aloft, sunny skies and near normal high temperatures with Phoenix running mostly in the low 80s. For today into Saturday, model guidance, including ensemble output from GEFS, NAEFS and CMC, remain very consistent in calling for a large, broad upper trof to be situated across the western and west/central part of the CONUS. Arizona remains on the far southern fringe of the trof and under dry mostly zonal/weak cyclonic flow aloft. As such we can expect sunny days and clear nights through the weekend along with little day to day change in temperatures. The presence of the trof to our north, and the weakly cyclonic nature of the flow will limit any significant warming despite the sunshine and dry air. As such, highs over the lower deserts will typically stay mostly in the low 80s with warmer deserts into the mid 80s at times. As we move into Sunday the weather pattern looks to be changing; during the day the flow aloft amplifies as a large upper trof starts to develop along the west coast putting dry southwest flow aloft into Arizona. By Sunday evening a large closed low is forecast to develop along the northern California coast and over the next couple of days the low will move very little, sitting just off the central/southern California coast. As this happens moisture begins to spread inland eventually leading to a few showers over mainly far southeast California later on Monday into Tuesday. At this time, ensemble output remains a bit sketchy on the details and timing/track of the upper low with increasing chaos in the individual members as we move into the middle part of next week. GEFS plumes remains very dry for Phoenix through Tuesday with some increase in QPF expected in Phoenix by Wednesday. At this time confidence is growing with respect to the presence of the large upper low but not as much with respect to the moisture availability and how much QPF and exactly when it will occur. Even the NAEFS POPs still remain somewhat subdued for most of the area through at least Tuesday and even into Wednesday. As such we are looking at mainly slight chances for showers with this low - mainly over southeast California Monday into Tuesday - and then spreading into central Arizona by next Wednesday. Additionally we can expect a cooling trend with desert highs dropping into the mid to upper 70s by next Tuesday and then falling another few degrees by next Wednesday. && .AVIATION...Updated at 1857Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: An upper trough centered well north of Arizona will keep southwesterly flow aloft in place through Saturday. Surface winds will also favor southwest and west directions through the evening (with afternoon gusts of around 20kts) before trending toward nocturnal drainage patterns late tonight. A weak cold front over the southern Great Basin will continue to weaken as it sags southward. But, it will have little discernible impact. Otherwise, skies will be clear. Southeast California/Southwest Arizona including KIPL and KBLH: An upper trough centered well north of Arizona will keep southwesterly flow aloft in place through Saturday. Surface winds will also favor southwest and west directions through the evening (with afternoon and evening gusts of 20-25kts) before trending toward nocturnal drainage patterns late tonight. A weak cold front over the southern Great Basin will continue to weaken as it sags southward. Overall, it will have little discernible impact except for light northerly winds being favored during the day Friday. Otherwise, skies will be clear. && .FIRE WEATHER... Saturday through Wednesday: Dry west to southwest flow aloft can be expected over the weekend with deserts highs above normal and in the low to mid 80s. As we move through the early to middle part of next week a gradual cooling trend will occur eventually lowering desert highs into the mid to upper 70s by next Tuesday. Starting Monday there will be a few showers possible mostly over far southeast California with little change on Tuesday; isolated showers will spread east and into the Arizona deserts by Wednesday. Look for low minimum RH values on Saturday mostly in the low to mid teens. Moisture will increase from the west Sunday into the middle of next week resulting in increasing humidity from west to east and by next Tuesday minimum RH values will typically range from 25 to 35 percent over deserts west of Phoenix and in the upper teens to low 20s from Phoenix south and east. Although winds should not get overly strong during the period, pretty much each day will result in locally breezy west to southwest winds across much of the districts mainly during afternoon hours. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB AVIATION...AJ FIRE WEATHER...CB
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.